Kansas, 2011

Tornadoes and Flash Flooding in Kansas, May 19 to 21, 2011

May 19 to 21, 2011 · NWS ICT · 19 events in 6 counties and zones

A strong upper level disturbance and associated dryline approaching from the west interacted with an unstable air mass in place across the eastern half of Kansas, producing numerous strong to severe thunderstorms from the late afternoon on the 19th into the morning on the 20th over primarily central and north-central Kansas. A handful of relatively weak tornadoes touched down over Russell…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong upper level disturbance and associated dryline approaching from the west interacted with an unstable air mass in place across the eastern half of Kansas, producing numerous strong to severe thunderstorms from the late afternoon on the 19th into the morning on the 20th over primarily central and north-central Kansas. A handful of relatively weak tornadoes touched down over Russell county, along with up to golfball size hail and 60 mph winds across the area. Additionally, very heavy rainfall produced flash flooding over portions of Russell and Lincoln counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 19, 1:58 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 19, 1:58 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT THU MAY 19 2011

.DISCUSSION...
THE FORECAST HIGHLIGHTS CONTINUE TO FOCUS ON THE SEVERE
THUNDERSTORM POTENTIAL THROUGH FRIDAY FOLLOWED BY CONTINUED
CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK.

AN H3 JET ROUNDING THE BASE OF A MID/UPPER TROUGH OVER THE CENTRAL
ROCKIES WILL HELP TO SHARPEN A DRYLINE OVER THE WESTERN PERIPHERY
OF THE FORECAST AREA THIS AFTERNOON/EVENING PROVIDING A FOCUS FOR
DEEP MOIST CONVECTION/SEVERE THUNDERSTORMS INCLUDING SUPERCELLS
WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES THROUGH THE EVENING
HOURS. THIS ACTIVITY WILL DRIFT NORTH AND EASTWARD THROUGH THE
NIGHT WITH SUFFICIENT BUOYANCY TO SUPPORT A CONTINUED RISK OF
LARGE HAIL/DAMAGING WINDS.

THE MID/UPPER TROUGH OVER THE ROCKIES WILL MOVE LITTLE THROUGH
FRIDAY WITH ANOTHER ROUND OF SEVERE THUNDERSTORMS POSSIBLE ALONG THE
DRYLINE ON FRIDAY AFTERNOON. THUNDERSTORMS MAY BE ONGOING EARLY IN
THE PERIOD GIVEN WEAK CINH LEADING TO A LOW CONFIDENCE FORECAST FOR
FRIDAY AFTERNOON...BUT GIVEN CONTINUED LARGE-SCALE FORCING FOR
ASCENT/DIFFLUENT MID-UPPER FLOW DOWNSTREAM OF MID/UPPER TROUGH WILL
MAINTAIN MID POPS THROUGH THE PERIOD.

SATURDAY-SUNDAY...THE MID/UPPER TROUGH IS PROGGED TO TRANSLATE
EAST-NORTHEAST AND EMERGE OVER THE NORTHERN PLAINS STATES ON
SATURDAY. LARGE-SCALE FORCING FOR SUBSIDENCE IS EXPECTED TO
OVERSPREAD MUCH OF KANSAS LIMITING THE AMOUNT OF DEEP MOIST
CONVECTION...HOWEVER THE GFS/NAM BOTH INDICATE A MODEST AMOUNT OF
INSTABILITY ACROSS MUCH OF THE FORECAST AREA WEIGHTED IN THE EAST.
WILL MAINTAIN LOW POPS GIVEN THE UNCERTAINTY...HOWEVER WITH MARGINAL
DEEP LAYER SHEAR THE SEVERE POTENTIAL APPEARS TO BE LIMITED AT THIS
TIME. ANOTHER SURGE OF LOW LEVEL MOISTURE IS PROGGED ON SUNDAY AS A
SHORTWAVE TROUGH DIGS INTO THE SOUTHWEST AND LOW PRESSURE AT THE
SURFACE DEEPENS OVER THE HIGH PLAINS OF SOUTHWEST KANSAS.

MONDAY-THURSDAY...SEVERE THUNDERSTORM CHANCES ARE EXPECTED TO
CONTINUE THROUGH EARLY NEXT WEEK AS A SERIES OF SHORTWAVE TROUGHS
EJECT OUT OF THE SOUTHWEST ACROSS THE PLAINS STATES. A STRONG COLD
FRONT WILL ARRIVE LATE TUESDAY/EARLY WEDNESDAY BRINGING A
DRIER/CONTINENTAL AIRMASS TO THE REGION AND DIMINISHING CHANCES FOR
DEEP MOIST CONVECTION. TEMPERATURES ARE EXPECTED TO BEGIN TO
MODERATE TOWARDS THE END OF THE PERIOD AS A MID/UPPER RIDGE RETURNS
TO THE ROCKIES.

MWM

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WITH SOUTHEAST FLOW AT THE SURFACE HAVE A CLASSIC UPSLOPE
SITUATION. ABUNDANT LOW LEVEL MOISTURE IS RESULTING IN IFR
CONDITIONS AT THE KRSL AND KSLN TAF SITES...THEN MVFR CONDITIONS
ELSWEHERE. DO NOT EXPECT MUCH IMPROVEMENT THROUGH THE AFTERNOON.
TO THE WEST A SURFACE DRYLINE IS SETTING UP BETWEEN GREAT BEND AND
DODGE CITY THEN SOUTHWARD ALONG THE TEXAS/OKLAHOMA BORDER. THIS
WILL BE THE FOCAL POINT FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON. STORMS SHOULD MOVE INTO THE KRSL AND KHUT AREAS BY
2200Z THEN INTO KICT AND KSLN BY 0000Z. A FEW OF THESE STORMS
COULD BE SEVERE UNTIL ABOUT 0300Z. THE AREA OF STORMS WILL MOVE TO THE
NORTHEAST AND INTO THE KCNU BY 0400Z. THUNDERSTORM CHANCES WILL
DIMINISH IN SOUTH CENTRAL KANSAS AFTER MIDNIGHT WITH IFR
CONDITIONS REFORMING OVER MOST OF THE AREA AFTER 0900Z.
/ELDER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  79  62  83 /  60  60  50  20
HUTCHINSON      66  79  60  83 /  70  60  50  20
NEWTON          66  79  62  83 /  60  60  50  20
ELDORADO        67  78  63  82 /  60  60  60  20
WINFIELD-KWLD   68  79  63  83 /  50  60  50  20
RUSSELL         62  79  56  82 /  70  60  50  10
GREAT BEND      63  80  56  83 /  70  60  50  10
SALINA          66  79  61  83 /  70  60  50  20
MCPHERSON       66  79  60  83 /  70  60  50  20
COFFEYVILLE     68  79  66  82 /  50  60  60  30
CHANUTE         68  78  65  81 /  60  60  60  30
IOLA            67  78  64  81 /  60  60  60  30
PARSONS-KPPF    68  78  65  81 /  50  60  60  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 19, 2:56 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
356 PM CDT THU MAY 19 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
356 PM CDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WITH LARGE HAIL DAMAGING WINDS AND TORNADOES
WILL CONTINUE TO DEVELOP THROUGH THE EVENING HOURS MAINLY ALONG
AND WEST OF THE FLINT HILLS. THE GREATEST RISK FOR SEVERE
THUNDERSTORMS WILL REMAIN WEST OF INTERSTATE 135 WHERE HAIL UP TO
3 INCHES IN DIAMETER AND A FEW TORNADOES WILL BE POSSIBLE THROUGH
AROUND 9 PM.

THUNDERSTORMS WILL MERGE INTO A LARGE COMPLEX OVERNIGHT MOVING
NORTH AND EAST ACROSS EAST CENTRAL KANSAS WHERE LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE ON FRIDAY
ACROSS THE ENTIRE AREA. WHILE 60 TO 70 MPH WINDS AND HAIL AS
LARGE AS GOLFBALLS ARE THE PRIMARY THREATS...A FEW TORNADOES ARE
ALSO POSSIBLE.

CHANCES FOR THUNDERSTORMS ARE EXPECTED TO DIMINISH OVER THE WEEKEND
BEFORE INCREASING AGAIN EARLY NEXT WEEK. WHILE STRONG TO ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE...CONFIDENCE ON THE EXACT TIMING
AND AREAL EXTENT OF ANY ORGANIZED SEVERE WEATHER REMAINS LOW AT
THIS TIME. LISTEN FOR THOSE FORECASTS ISSUED THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING...GENERALLY WEST OF THE FLINT HILLS...BUT ESPECIALLY
ALONG AND WEST OF A LINE EXTENDING FROM WELLINGTON TO HUTCHINSON
TO ELLSWORTH.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MWM

In the hours before

Special weather statement, May 19, 2:48 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT THU MAY 19 2011

KSZ091-192115-
HARPER-
348 PM CDT THU MAY 19 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...

AT 346 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ANTHONY...AND MOVING NORTH AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DUNTEN
Local storm report, May 19, 3:01 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             6 N SUSANK              38.73N 98.77W
05/19/2011  E0.75 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

SGS

The radar

The Dodge City radar (KDDC), 150 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 tornado, 3 thunderstorm wind, 2 lightning, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Russell

When
May 19, 3:01 PM CST
Where
Russell County, 8.12 mi E of Milberger
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.730, -98.770

Dime size hail occurred with the wind.

Hail, Russell

When
May 19, 3:01 PM CST
Where
Russell County, 8.12 mi E of Milberger
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.730, -98.770

Winds estimated at 60 mph occurred with the hail.

Hail, Russell

When
May 19, 3:23 PM CST
Where
Russell County, 1.28 mi WSW of Bunker Hill
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.860, -98.700

Hail, Russell

When
May 19, 3:36 PM CST
Where
Russell County, 1.08 mi W of Bunker Hill
Measured
1 in hail
Reported by
Public
Coordinates
38.870, -98.700

Hail, Kingman

When
May 19, 3:36 PM CST
Where
Kingman County, 5.34 mi WNW of Murdock
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.650, -98.020

Tornado, Russell

When
May 19, 3:43 PM CST to 3:46 PM CST
Where
Russell County, 2.09 mi NW of Dorrance to 2.46 mi SSW of Wilson Lake
Rating
EF0
Path length
2.4 mi
Path width
60 yd
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
38.875, -98.602

The tornado was on the ground in open country, causing minor damage to a shed and some trees.

Tornado, Russell

When
May 19, 3:48 PM CST to 3:52 PM CST
Where
Russell County, 2.06 mi SSE of Wilson Lake to 3.36 mi ENE of Wilson Lake
Rating
EF0
Path length
4.08 mi
Path width
60 yd
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
38.901, -98.539

The tornado moved over Wilson lake, causing damage to a sail boat.

Lightning, Kingman

When
May 19, 3:50 PM CST
Where
Kingman County, 0.28 mi NE of Murdock
Property damage
$30,000
Reported by
Newspaper
Coordinates
37.623, -97.927

Lightning ignited a large oil tank reservoir several miles west of Cheney in rural Kingman county during the early evening hours on the 19th. Strong southeasterly winds hampered the firefighter's efforts, but they eventually extinguished the large fire later that evening. The Cheney Times-Sentinel contributed to this report.

Hail, Barton

When
May 19, 4:06 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.810

Thunderstorm Wind, Lincoln

When
May 19, 4:12 PM CST
Where
Lincoln County, 1.48 mi SSW of Sylvan Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.000, -98.390

Winds estimated at 60 mph were observed by a trained spotter.

Tornado, Russell

When
May 19, 4:15 PM CST to 4:17 PM CST
Where
Russell County, 4.91 mi ENE of Wilson Lake to 5.69 mi ENE of Wilson Lake
Rating
EF0
Path length
0.78 mi
Path width
50 yd
Reported by
Amateur Radio
Coordinates
38.963, -98.469

The tornado touched down briefly over open country. No damage was reported.

Tornado, Lincoln

When
May 19, 4:25 PM CST to 4:27 PM CST
Where
Lincoln County, 2.96 mi WSW of Sylvan Grove to 2.45 mi WSW of Sylvan Grove
Rating
EF0
Path length
0.51 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
38.996, -98.426

Brief Touchdown over open country.

Thunderstorm Wind, Barton

When
May 19, 4:35 PM CST
Where
Barton County, 0.54 mi WSW of Great Bend Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.346, -98.858

Measured by the Great Bend Airport AWOS.

Hail, Barton

When
May 19, 5:03 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.360, -98.810

Hail, Rice

When
May 19, 5:22 PM CST
Where
Rice County, 3.41 mi SE of Bushton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.490, -98.350

Hail, Barton

When
May 19, 5:39 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.780

Additionally, storm-total rainfall was measured at 1.08 inches.

Flash Flood, Russell

When
May 19, 5:47 PM CST to May 20, 8:30 AM CST
Where
Russell County, 4.02 mi SSE of Waldo to 4 mi S of Waldo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.067, -98.769

Very heavy rainfall amounts on the order of 4 to 6 inches produced flooding across mainly northern portions of the county. Many roads were flooded, causing several road closures. A road was reportedly partially washed out one-quarter mile east of 194th and Beatty, about 5 miles south of Luray. Any property damage that may have occurred is unknown.

Flash Flood, Lincoln

When
May 20, 12:22 AM CST to May 21, 5:44 AM CST
Where
Lincoln County, 4.39 mi SW of Sylvan Grove to 2.93 mi WSW of Ash Grove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.983, -98.446

Several rounds of thunderstorms over north-central Kansas from the evening hours on the 19th into the morning hours on the 20th produced very heavy rainfall amounts ranging from 4 to 7 inches across the county. Numerous roads were closed countywide due to high water. In particular, the Spillman Creek west to northwest of Lincoln overflowed its banks, producing widespread flooding in the Denmark area. Any property damage that may have occurred from the flooding is unknown.

Lightning, Sedgwick

When
May 20, 7:00 AM CST
Where
Sedgwick County, 2.58 mi SE of Maize
Property damage
$45,000
Reported by
Newspaper
Coordinates
37.740, -97.442

Lightning caused a house fire near 29th and Tyler. The fire was brought under control rather quickly, but still produced quite a bit of damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304500, 304501, 304502, 304503, 304504, 292626, 292627, 313689, 304505, 304507, 292628, 307283, 304509, 304510, 304511, 304512, 295246, 295251, 312655.